Tornadoes · United States · Texas · 2017
Unrated tornado, Dimmitt Muni Arpt to Dimmitt, Texas, April 14, 2017
From Dimmitt Muni Arpt to Dimmitt, this Unrated tornado ran 0.5 miles across Castro County on April 14, 2017, touching down at 7:45 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- April 14, 2017
- Touchdown
- 7:45 PM CDT (00:45 UTC)
- Lifted
- 7:47 PM CDT (00:47 UTC)
- On the ground
- 2 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Castro County
- Touchdown point
- 34.600, -102.297
- Lift-off point
- 34.602, -102.289
- Record number
- 1704141845-01
The damage survey
66 damage points were recorded along this path by NWS LUB, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 146 mph.
- Looking northeastward. Much of damaged material carried north and westward, while portion of garage wall collapsed to the west.
- Wind entry at South facing garage, debris blown off to north. Picture taken looking to the east.
- Looking east-northeast. Most of damage blown northward. Pickup truck blown into back of SUV was orginally parked behind the SUV.
- Major damage on South side of home. Picture is looking north-northwestward. Most of debris was also blown toward the north.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
On the afternoon of the 14th, isolated thunderstorms developed along a dryline over far east-central New Mexico and moved into Parmer and Bailey Counties. Mixed layer CAPE reached values on the order of 3000 J/kg by late afternoon, with low level wind shear amplifying by early evening. One of these storms evolved into a slow moving supercell that persisted for almost nine hours and produced at least seven known tornadoes, including an exceptionally large EF-3 tornado near Dimmitt (Castro County) that damaged some homes and destroyed several structures. It is possible that satellite tornadoes accompanied the larger tornado at times, but no definitive evidence to this point was available. After remaining in Castro County for nearly four hours and producing flash flooding north and northwest of Dimmitt, the supercell storm finally accelerated southeast before dissipating over Motley County around 0100 CST on the 15th. A plethora of video evidence was available from numerous storm chasers observing this supercell.
A storm chaser observed a brief tornado a few miles north of Dimmitt. No damage was evident.
A storm chaser observed a brief rope tornado just north of State Highway 86 about six miles west of Dimmitt. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
33 minutes of warning. NWS LUB issued a tornado warning for this county at 00:12 UTC, 33 minutes before the tornado touched down, in force until 00:45 UTC.
The county was under a severe thunderstorm watch, issued at 20:50 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:50 UTC | 03:00 UTC | Severe Thunderstorm Watch | LUB |
| 22:27 UTC | 23:15 UTC | Severe Thunderstorm Warning | LUB |
| 23:00 UTC | 01:00 UTC | Flood Advisory | LUB |
| 23:05 UTC | 23:30 UTC | Tornado Warning | LUB |
| 23:10 UTC | 00:00 UTC | Severe Thunderstorm Warning | LUB |
| 23:29 UTC | 00:00 UTC | Tornado Warning | LUB |
| 23:42 UTC | 00:15 UTC | Tornado Warning | LUB |
| 23:59 UTC | 00:45 UTC | Severe Thunderstorm Warning | LUB |
| 00:00 UTC | 03:00 UTC | Flash Flood Warning | LUB |
| 00:12 UTC | 00:45 UTC | Tornado Warning | LUB |
| 00:41 UTC | 01:30 UTC | Severe Thunderstorm Warning | LUB |
| 00:44 UTC | 01:15 UTC | Tornado Warning | LUB |
| 00:53 UTC | 01:15 UTC | Tornado Warning | LUB |
| 01:13 UTC | 01:45 UTC | Tornado Warning | LUB |
| 01:30 UTC | 02:00 UTC | Tornado Warning | LUB |
| 01:58 UTC | 02:30 UTC | Severe Thunderstorm Warning | LUB |
| 02:29 UTC | 03:00 UTC | Severe Thunderstorm Warning | LUB |
| 02:41 UTC | 04:45 UTC | Flash Flood Warning | LUB |
| 02:55 UTC | 03:30 UTC | Severe Thunderstorm Warning | LUB |
| 03:28 UTC | 04:00 UTC | Severe Thunderstorm Warning | LUB |
| 03:40 UTC | 04:15 UTC | Severe Thunderstorm Warning | LUB |
| 04:13 UTC | 04:45 UTC | Severe Thunderstorm Warning | LUB |
| 04:30 UTC | 05:05 UTC | Severe Thunderstorm Warning | LUB |
| 04:39 UTC | 10:30 UTC | Flood Warning | LUB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:38 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Apr 14, 6:36 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Apr 14, 6:36 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 636 PM CDT Fri Apr 14 2017 .AVIATION... VFR conditions should persist through the evening but IFR is a possibility toward sunrise on Saturday morning. A strong thunderstorm located NW of KPVW should remain north of that terminal. Winds may increase in a local zone of convergence to the south and southeast of convective activity. && .PREV DISCUSSION... /issued 604 PM CDT Fri Apr 14 2017/ UPDATE... Minor update to raise PoPs significantly around and just downstream of the current slow-moving severe thunderstorm over western Castro County. Given the slow storm motion heavy/flooding rains is also an increasing concern in addition to the severe threat. The activity should gradually wane by mid-late evening as it moves into an increasingly capped environment and the BL cools. PREV DISCUSSION... /issued 301 PM CDT Fri Apr 14 2017/ SHORT TERM... The Saturday afternoon setup will be similar to today's. We will still be dealing with capping issues but farther to the east. Convection will largely be conditional again. A very narrow swath of uncapped air may exist just east of the dryline. The dryline will mix farther to the east to somewhere around the I27/US87 corridor. Areas east of the dryline will be stuck with low stratus for much of the day until some clearing by mid afternoon initially limiting instabilities and maximizing capping. Very strong instabilities will exist east of the dryline with good low level shear. Large scale forcing will be lacking again relying on dryline convergence to initiate convection. A cold front will be moving through the Texas Panhandle during the afternoon. This will maximize low level convergence north of the area in the eastern Texas Panhandle. LONG TERM... Any isolated convection Saturday afternoon should quickly fade as instability wanes and inhibition increases during the mid-late evening hours. The first half of Easter should then start out on the mild and quiet side. However a weak cold front/surface boundary is progged to sag into the northern or central zones before stalling out and this along with the attendant dryline south of the front and perhaps weak upper support within modest west-southwest flow aloft should spur scattered storm development during the afternoon and evening hours. Good moisture/instability along with sufficient deep layer shear along the front and east of the dryline could support robust updrafts and the risk of severe weather. The front/boundary should wash out on Monday, but we will hang on to a risk of isolated afternoon/evening convection along and east of the dryline which will likely be located near or east of the edge of the Caprock. Beyond Monday brief low amplitude ridging aloft along with a further eastward push to the afternoon dryline position should keep the CWA dry Tuesday and Wednesday. After that it becomes less clear as a storm system is expected to approach through the Great Basin before closing off and emerging across the High Plains late week. A northern CONUS shortwave trough is forecast to drop a backdoor cold front into or through the FA on Thursday. Lift ahead of the system will renew shower and storm chances along and north of the boundary late Thursday or Thursday night. Beyond that all will depend on the track of the upper low. The latest GFS and ECMWF favor a track north of the CWA which would quickly dry slot the FA and bring an end to storm chances /aside from perhaps a little light wrap around moisture if the low isn't too far north per the ECMWF/. If you are hoping for more widespread and long-duration rainfall, the Canadian is the winner this afternoon stalling the low to our west while sinking slowly southward from Friday through the weekend. This would result in a cool and soggy weekend, though at this point it looks like a very low probability outcome. Time will tell, but for now have included 20-30 PoPs from late Thursday through Friday. Temperatures through most or all of the extended will reside on the warm side of average with Tuesday and Wednesday likely the warmest of the days when highs well into the 80s /perhaps a few lower 90s/ are expected. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/26
Hazardous weather outlook, Apr 14, 11:15 AM CDT, 8 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1115 AM CDT Fri Apr 14 2017 TXZ021>044-151615- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1115 AM CDT Fri Apr 14 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms will be possible late this afternoon into the early evening across the southwestern Texas Panhandle and the western South Plains, generally along and west of a Tulia to Tahoka line. The main severe threats will be hail up to tennis ball size and winds up to 70 mph. Additionally, isolated tornadoes will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated late-day severe thunderstorms could affect areas east of the Caprock escarpment on Saturday. A greater coverage of severe storms is possible across a broader portion of the South Plains area on Sunday afternoon and evening as a cold front enters the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening.
In the hours before
Local storm report, Apr 14, 5:41 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
541 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 9 N LAZBUDDIE 34.52N 102.61W
04/14/2017 M2.80 INCH PARMER TX STORM CHASER
TIME OF HAIL ESTIMATED.
&&
EVENT NUMBER LUB1700115
GDSLocal storm report, Apr 14, 6:09 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
609 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 6 NE LAZBUDDIE 34.45N 102.54W
04/14/2017 PARMER TX STORM CHASER
TORNADO OBSERVED BY STORM SPOTTER
&&
EVENT NUMBER LUB1700116
GDSLocal storm report, Apr 14, 6:31 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
631 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TORNADO 8 W DIMMITT 34.55N 102.46W
04/14/2017 CASTRO TX STORM CHASER
MULTIVORTEX TORNADO OBSERVED ON LIVE SPOTTER FEED.
&&
EVENT NUMBER LUB1700117
GDSLocal storm report, Apr 14, 6:43 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
643 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TORNADO 5 WSW DIMMITT 34.52N 102.40W
04/14/2017 CASTRO TX BROADCAST MEDIA
SEVERAL TORNADO TOUCHDOWNS STARTING AT 637 PM AND
CONTINUING THROUGH THE TIME OF REPORT. POWER LINES DOWN.
&&
EVENT NUMBER LUB1700118
GDSLocal storm report, Apr 14, 7:00 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
700 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TORNADO 3 W DIMMITT 34.55N 102.37W
04/14/2017 CASTRO TX BROADCAST MEDIA
VIDEO OF A LARGE TORNADO ONGOING ABOUT 3 MILES WEST OF
DIMMITT. ONE OF MANY TORNADOES OVER THE PAST 20 MINUTES
WITH THIS STORM.
&&
EVENT NUMBER LUB1700119
GDSLocal storm report, Apr 14, 7:20 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
720 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND DMG 3 WSW DIMMITT 34.53N 102.36W
04/14/2017 CASTRO TX STORM CHASER
8-10 POWER POLES SNAPPED OFF... POSSIBLY FROM AN
EARLIER TORNADO. TIME OF DAMAGE IS ESTIMATED.
&&
EVENT NUMBER LUB1700120
GDSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 00:00Z
0.8 hours before the tornado, 88 km from the path. April 15, 2017.
- Mixed-layer CAPE
- 1782 J/kg
- Mixed-layer CIN
- -74 J/kg
- Surface CAPE
- 2230 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.1
- 0-3 km lapse rate
- 7.3 K/km
Amarillo Airport, TX (KAMA), 12:00Z
11.2 hours after it, 88 km from the path. April 15, 2017.
- Mixed-layer CAPE
- 661 J/kg
- Mixed-layer CIN
- -358 J/kg
- Surface CAPE
- 1140 J/kg
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
The radar
The Amarillo radar (KAMA), 88 km away, was scanning. The volume nearest the touchdown began at 00:45 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:54 UTC | HAIL 1 | 4 Ene Bovina | Parmer, TX | |
| 21:57 UTC | HAIL 1.88 | 4 Ene Bovina | Parmer, TX | |
| 22:02 UTC | HAIL 2.25 | 3 Ene Bovina | Parmer, TX | |
| 22:07 UTC | HAIL 1.77 | 8 S Friona | Parmer, TX | |
| 22:07 UTC | HAIL 2.75 | 4 E Bovina | Parmer, TX | HAIL KNOCK OUT THE WINDSHIELD OF THE POLICE CAR. TIME OF HAIL IS ESTIMATED. |
| 22:14 UTC | HAIL 2.75 | 8 S Friona | Parmer, TX | HAIL DESTROYED THE WINDSHIELD. |
| 22:32 UTC | HAIL 2.8 | 9 N Lazbuddie | Parmer, TX | TIME OF HAIL ESTIMATED. |
| 23:05 UTC | TORNADO | 6 Ne Lazbuddie | Parmer, TX | TORNADO OBSERVED BY STORM SPOTTER |
| 23:27 UTC | TORNADO | 8 W Dimmitt | Castro, TX | MULTIVORTEX TORNADO OBSERVED ON LIVE SPOTTER FEED. |
| 23:30 UTC | TSTM WND DMG | 10 Wsw Dimmitt | Castro, TX | POWERPOLES DOWN ON FM 1524 |
| 23:42 UTC | TORNADO | 5 Wsw Dimmitt | Castro, TX | SEVERAL TORNADO TOUCHDOWNS STARTING AT 637 PM AND CONTINUING THROUGH THE TIME OF REPORT. POWER LINES DOWN. |
| 23:56 UTC | TSTM WND DMG | 3 Wsw Dimmitt | Castro, TX | 8-10 POWER POLES SNAPPED OFF... POSSIBLY FROM AN EARLIER TORNADO. TIME OF DAMAGE IS ESTIMATED. |
| 23:56 UTC | TORNADO | 3 W Dimmitt | Castro, TX | VIDEO OF A LARGE TORNADO ONGOING ABOUT 3 MILES WEST OF DIMMITT. ONE OF MANY TORNADOES OVER THE PAST 20 MINUTES WITH THIS STORM. |
| 00:47 UTC | TORNADO | 4 N Dimmitt | Castro, TX | BRIEF TORNADO OBSERVED BY STORM SPOTTER. LOCATION ESTIMATED BY RADAR. |
| 00:50 UTC | TSTM WND GST 60 | 2 Ne Dimmitt | Castro, TX | WEST TEXAS MESONET MEASURED A SOUTHERLY INFLOW WIND GUST TO 60 MPH. |
| 01:04 UTC | TORNADO | 6 W Dimmitt | Castro, TX | BRIEF ROPE TORNADO NOTED IN CHASER VIDEO FEED. |
| 01:16 UTC | TSTM WND DMG | 1 Nw Dimmitt | Castro, TX | POWER POLE SNAPPED ABOUT 10 FEET ABOVE THE GROUND. THE TIME OF DAMAGE IS UNKNOWN. |
| 01:39 UTC | HAIL 1 | Dimmitt | Castro, TX | NICKEL TO QUARTER SIZE HAIL FALLING IN DIMMITT CURRENTLY. |
| 02:20 UTC | HAIL 2.8 | 1 N Dimmitt | Castro, TX | |
| 02:25 UTC | HAIL 2.75 | 1 N Dimmitt | Castro, TX | |
| 02:55 UTC | HAIL 1.75 | Nazareth | Castro, TX | |
| 03:35 UTC | HAIL 1 | Hart | Castro, TX |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 14, 2017
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 14 | 5:59 PM CDT | Unrated | Parmer, TX | 3.1 | 50 | |||
| April 14 | 6:19 PM CDT | EF0 | Castro, TX | 0.4 | 25 | $9,000 | ||
| April 14 | 6:27 PM CDT | EF0 | Castro, TX | 1.9 | 50 | $30,000 | ||
| April 14 | 5:33 PM MDT | EF0 | De Baca, NM | 0.5 | 40 | |||
| April 14 | 6:36 PM CDT | EF3 | Castro, TX | 3.5 | 1,936 | $1.0 million | ||
| April 14 | 8:04 PM CDT | Unrated | Castro, TX | 0.1 | 10 | |||
| April 14 | 11:25 PM CDT | Unrated | Swisher, TX | 0.9 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.